Flood, Alexander
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Alexander County, 0.92 mi NE of Cairo to 2.07 mi E of Cairo
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.008, -89.167
Flooding of the Ohio River continued from late February through the entire month of March. The exceptions were at Golconda and Shawneetown, which fell below flood stage between the 28th and 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Flooding of the Ohio River continued from late February through the entire month of March. The exceptions were at Golconda and Shawneetown, which fell below flood stage between the 28th and 30th. The flooding was considered moderate. The flooding was due to a prolonged active weather pattern that carried over from February. From February 23 through March 14, a total of 8.31 inches fell at Evansville, IN and 9.43 inches at Paducah, KY. Isolated evacuations of some lowland residents were conducted. In the city of Metropolis in Massac County, several streets were closed, a few residences were evacuated, and a casino riverboat was closed for several days. The closure of the casino had a major impact on the local economy. Flooding of the casino's parking lot and entrance prompted the closure. There was very little property damage to the casino itself. In Gallatin County, the community of Old Shawneetown was threatened, but the river fell short of entering houses. Several mobile homes and trailers in Hardin County were pulled away from the water. Rosiclare City Park was flooded, damaging playground equipment and rest rooms. Rural Pope County roads were flooded in many low areas, including around Golconda, Brownfield, and Hamletsburg. Water was very near some homes in the Hall Town area of Pope County. The Golconda marina was closed. In Pulaski County, a road was closed at the Cache River (a tributary of the Ohio). Several Alexander County roads were closed. There was considerable flooding of low-lying fields and woodlands near the river. Riverside parks and recreation areas were flooded, including portions of Fort Massac State Park near Metropolis. Some secondary roads near the river were flooded. The river crest at Cairo was 53.41 feet, which was within six inches of the January, 2005 flood and almost three feet lower than the 1997 flood. At Shawneetown, the crest was about three feet lower than the 2005 flood and several feet lower than 1997.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 7:23 PM CST, 4 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 723 PM CST MON FEB 28 2011 .UPDATE... UPDATED AVIATION PORTION. NO CHANGES TO DISCUSSION SECTION. && .DISCUSSION... SKIES SHOULD BE MOSTLY CLEAR BY SUNSET...AS THE MAIN CLEARING LINE CONTINUES TO MAKE PROGRESS SWD. WNWRLY MID LEVEL FLOW WILL PREVAIL FOR MOST OF THE WEEK...WITH HIGH SFC PRESSURE AND LIGHT WINDS. WINDS MAY SUBSIDE ENOUGH FOR SOME POST-RAINFALL LIGHT FOG AROUND SUNRISE TUE. A SLOW WARMING TREND WILL COMMENCE FAIRLY QUICKLY...WITH PLENTY OF SUNSHINE AVAILABLE THROUGH WED...WITH SOME INCREASE AFTERWARD. SFC HIGH PRESSURE WILL BE MOVING OFF TO THE EASTERN SEABOARD BY THU...THUS ALLOWING SLY WINDS AND WARMING TEMPERATURE TREND TO CONTINUE. WITH NEARLY ZONAL FLOW ALOFT AND LITTLE OR NO LOW LEVEL LIFTING MECHANISM...IT SHOULD BE A BREEZY AND WARM AFTERNOON THU...WITH MANY AREAS REACHING THE MID 60S. MID LVL FLOW WILL BEGIN TO TURN A BIT MORE SWRLY FRI AS A SFC FRONT TAKES SHAPE JUST NORTH OF THE FORECAST AREA. WILL CONTINUE UNSEASONABLY WARM...THO THERE MAY BE MORE IN THE WAY OF CLOUDS AND A FEW SCT SHOWERS AROUND THE AREA. AT THIS TIME...IT APPEARS THAT MOST OF THE MORE SIGNIFICANT SHOWERS AND THUNDERSTORMS WILL LIKELY HOLD OFF UNTIL LATER FRIDAY NIGHT/SAT AS A FAIRLY STRONG H50 SHORT WAVE EJECTS EAST INTO THE MID MS RIVER VALLEY AND SFC LOW STRENGTHENS OVER MO AND LIFTS NE INTO CENTRAL OR NORTHERN IL BY AROUND SUNRISE SAT. DEGREE OF INSTABILITY MAY BE A LIMITING FACTOR CONCERNING THE PROBABILITY OF EXTENSIVE SEVERE STORM DEVELOPMENT...BUT STRONG WIND FIELDS ALOFT WOULD BE SUPPORTIVE OF SOME ROTATING UPDRAFTS. THUS...THE POTENTIAL FOR ANOTHER SEVERE WEATHER EPISODE WITH LOCALLY HEAVY RAINFALL WILL NEED TO BE MONITORED AS THE WEEK PROGRESSES. && .AVIATION... CLEAR SKIES EXPECTED OVERNIGHT AS NORTHWEST TO NORTH WINDS GRADUALLY TAPER OFF AND BECOME EAST. AS WINDS BECOME FAIRLY LIGHT AFTER 08Z...MVFR FOG WILL BE POSSIBLE THROUGH 13Z. AFTER 13Z...SKIES WILL REMAIN CLEAR AS SOUTHEAST WINDS INCREASE TO AROUND 5 KTS. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 550 PM CST MON FEB 28 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 550 PM CST MON FEB 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT MINOR TO MODERATE FLOODING WILL OCCUR ON MANY AREA RIVERS...INCLUDING THE THE OHIO AND MISSISSIPPI RIVERS. PLEASE REFER TO THE RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LOW PRESSURE LIFTING NORTHEAST INTO THE MID MISSISSIPPI RIVER VALLEY WILL BRING ANOTHER CHANCE OF THUNDERSTORMS TO THE ENTIRE QUAD STATE REGION LATER FRIDAY NIGHT INTO SATURDAY. SEVERE THUNDERSTORMS CANNOT BE RULED OUT. AT THIS TIME...THE HIGHEST CHANCE FOR THUNDERSTORMS WILL BE FRIDAY NIGHT WEST OF THE MISSISSIPPI RIVER...AND ON SATURDAY EAST OF THE MISSISSIPPI RIVER. IN ADDITION...MINOR TO MODERATE FLOODING WILL CONTINUE ON MANY AREA RIVERS...INCLUDING THE THE OHIO AND MISSISSIPPI RIVERS. PLEASE REFER TO THE RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE FORECAST FOR FRIDAY NIGHT AND SATURDAY. DRS/GM
The national radar mosaic for the moment the first event began.
6 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287823, 287824, 287825, 287826, 287827, 288257.